Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 144, NWS Tallahassee, FL

June 17, 2014Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 17, 2014, 7:04 PM CDT for Walton County, Florida. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2014, 7:04 PM CDT (00:04 UTC)
Expired
Jun 17, 2014, 7:45 PM CDT
In force
41 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 4 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 7:16 PM CDTTSTM WND DMG3 Sse Red Bay, FLTREE DOWN ON STATE HIGHWAY 81 NORTH OF STATE ROAD 20. TIME ESTIMATED BY RADAR.
Jun 17, 7:25 PM CDTTSTM WND DMGBruce, FLPOWERLINES DOWN IN BRUCE. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1476 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2014-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1476 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

344 
WUUS52 KTAE 180004
SVRTAE
FLC131-180045-
/O.NEW.KTAE.SV.W.0144.140618T0004Z-140618T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
704 PM CDT TUE JUN 17 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 745 PM CDT

* AT 700 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR SHADY GROVE...AND MOVING
  SOUTHWEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  EUCHEEANNA...BRUCE...ROCK HILL...FREEPORT...PORTLAND AND NEW HOME

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3071 8597 3065 8589 3064 8591 3060 8592
      3059 8589 3055 8588 3051 8588 3049 8586
      3044 8591 3044 8597 3039 8600 3036 8605
      3060 8637
TIME...MOT...LOC 0005Z 066DEG 14KT 3062 8601

$$

38-GODSEY
1 follow-up statement
496 
WWUS52 KTAE 180022
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
722 PM CDT TUE JUN 17 2014

FLC131-180045-
/O.CON.KTAE.SV.W.0144.000000T0000Z-140618T0045Z/
WALTON FL-
722 PM CDT TUE JUN 17 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN WALTON COUNTY...

AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES 
NORTHEAST OF FREEPORT...MOVING SOUTHWEST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PORTLAND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

&&

LAT...LON 3055 8630 3060 8606 3057 8597 3049 8594
      3044 8597 3042 8599 3042 8598 3039 8600
      3036 8605
TIME...MOT...LOC 0022Z 066DEG 14KT 3053 8605

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:41 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 17, 2:41 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
341 PM EDT Tue Jun 17 2014

.Near Term [Through Tonight]...
A rather typical summer pattern remains in place across our part
of the country with surface and upper level ridging yielding
light flow. This morning's sounding had more mid level dry air
compared to yesterday with PWAT values a bit below climatology.
This dry air combined with a lack of forcing mechanisms is
expected to limit convective coverage for the remainder of the
afternoon. However, some isolated to scattered convection is
expected through this evening before diminishing quickly by
around 03z. Seasonal overnight lows are expected.

.Short Term [Wednesday Through Thursday Night]...
An upper level low situated off the east coast of Florida, evident
on current water vapor loops, should drift WNW over the next few
days, approaching the Suwannee River vicinity by Thursday. This
progression should lead to a gradual increase in deep moisture,
with PWATs returning closer to normal levels Thursday. Wednesday
should still feature relatively suppressed convection with mid-
upper level ridging over the area, but on Thursday should increase
into the 30-50% range in most areas with scattered afternoon
thunderstorms. It is likely to continue to be hot and somewhat
humid in this time frame as well, with the higher temperatures
likely on Wednesday. With easterly low-level flow, an area of
slightly cooler 925-850mb temperatures should be advected into the
area gradually in the next couple days. Therefore, the warmest
temperatures each day should generally be in northern and western
parts of the area (except the usual warmer locations such as
Valdosta). With boundary layer average temperatures expected to at
least be stable or slightly decrease, we generally used observed
highs on Monday as an upper bound for highs on Wednesday.
Dewpoints are expected to mix down into the low-mid 60s in the
afternoons at the warmer locations, which should limit heat
indices somewhat but still produce values around 100 degrees in
some spots.

.Long Term [Friday Through Tuesday]...
Friday, weak upper level ridging and a surface high will remain in
place over the southeastern CONUS. By Saturday, the upper level
flow will become mostly zonal with a weak TUTT in the GOMEX. PoPs
for the weekend will remain near to below climo normals (20-40%).
As a shortwave trough propagates through the Srn Plains Monday,
and reaches the ArkLaTex Tuesday, PoPs will be on the increase
early next week. The GFS has more amplification from this Plains
system and moves it eastward faster than the ECMWF does.
Accounting for these differences, chances for storms will be
around 50-60% Monday and 40% Tuesday across most of the forecast
area. Highs over the next week will be in the mid 90s, lower 90s
later in the period when sky cover will increase and lows will be
in the low 70s.

&&

.Aviation...
[Through 18z Friday] VFR conditions are expected to prevail through
the period. Although isolated convection is possible this afternoon,
coverage appears too low to warrant any explicit mention in the
TAFs at this time with the exception of a VCTS at ECP.

&&

.Marine...
A typical summertime pattern will prevail over the coastal waters
with winds under 15 knots, seas 2 feet or less, and isolated to
scattered showers and thunderstorms (especially in the morning).
Some minor enhancements to the onshore winds are possible near the
coast each afternoon.

&&

.Fire Weather...
Hazardous fire weather conditions are not expected for the next
several days.

&&

.Hydrology...
Rain chances today are highest around the Apalachicola area with
storm total rainfall expected to remain less than half an inch.
With all rivers below bank full stage and no significant rainfall
events coming up in the forecast, no flooding is forecast through
the week.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   71  95  71  94  70 /  20  20  10  50  20
Panama City   75  90  75  89  74 /  30  30  20  40  20
Dothan        72  96  73  96  72 /  10  10  10  30  20
Albany        72  97  71  95  71 /  10  10  10  20  10
Valdosta      69  97  70  95  70 /  10  20  20  40  20
Cross City    69  92  69  90  69 /  30  30  20  50  30
Apalachicola  73  88  74  87  73 /  30  20  10  40  20

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...LAMERS
LONG TERM...MOORE
AVIATION...DVD
MARINE...LAMERS
FIRE WEATHER...DVD
HYDROLOGY...MOORE

In the hours before

Special weather statement, Jun 17, 4:42 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
542 PM EDT TUE JUN 17 2014

ALZ068-172215-
GENEVA AL-
442 PM CDT TUE JUN 17 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GENEVA COUNTY IN
SOUTHEAST ALABAMA...

* UNTIL 515 PM CDT

AT 441 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR GENEVA...MOVING SOUTHWEST AT 5 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

LAT...LON 3099 8589 3111 8599 3117 8579 3108 8569
TIME...MOT...LOC 2142Z 055DEG 4KT 3109 8584

38-GODSEY
Special weather statement, Jun 17, 5:24 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
624 PM EDT TUE JUN 17 2014

FLZ014-026-114-172315-
INLAND GULF FL-COASTAL GULF FL-LIBERTY FL-
524 PM CDT TUE JUN 17 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GULF AND
SOUTHWESTERN LIBERTY COUNTIES IN THE FLORIDA BIG BEND...

* UNTIL 615 PM CDT/715 PM EDT/

AT 521 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 19 MILES NORTHEAST OF MEXICO BEACH...OR NEAR CHIPOLA
CUTOFF...MOVING WEST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

LAT...LON 2993 8539 2997 8539 3017 8539 3021 8508
      3003 8505 3002 8506
TIME...MOT...LOC 2224Z 076DEG 13KT 3010 8516

38-GODSEY
Special weather statement, Jun 17, 5:38 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
638 PM EDT TUE JUN 17 2014

FLZ012-112-172345-
INLAND BAY FL-COASTAL BAY FL-
538 PM CDT TUE JUN 17 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHEASTERN BAY
COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 645 PM CDT

AT 535 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES EAST OF TYNDALL AFB...MOVING WEST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

LAT...LON 3025 8568 3025 8567 3011 8539 2996 8541
      3004 8559 3006 8563 3006 8565 3009 8570
      3014 8577
TIME...MOT...LOC 2238Z 112DEG 9KT 3008 8549

38-GODSEY
Special weather statement, Jun 17, 6:41 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
741 PM EDT TUE JUN 17 2014

FLZ008-010-180030-
CENTRAL WALTON FL-WASHINGTON FL-
641 PM CDT TUE JUN 17 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EAST CENTRAL
WALTON AND WESTERN WASHINGTON COUNTIES IN THE PANHANDLE OF FLORIDA...

* UNTIL 730 PM CDT

AT 638 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES WEST OF VERNON...OR NEAR HINSONS CROSSROADS...
MOVING SOUTHWEST AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

LAT...LON 3070 8592 3070 8575 3046 8585 3058 8612
TIME...MOT...LOC 2341Z 049DEG 9KT 3066 8588

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:15 PM CDTSpecial Marine WarningTAE90 min
Jun 17, 7:40 PM CDTSpecial Weather StatementTAEWalton50 min
Jun 17, 7:52 PM CDTSpecial Marine WarningTAE83 min
Jun 17, 8:19 PM CDTSpecial Marine WarningTAE116 min
Jun 18, 6:27 PM CDTSpecial Marine WarningTAE2 hr
Jun 18, 6:31 PM CDTSpecial Weather StatementTAEDixie59 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.